Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2016, 8:29 PM CDT for Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 3 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 5, 2016, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Goodhue County, MN, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:30 PM CDT | TSTM WND DMG | Goodhue, MN | LARGE TREES AND BRANCHES DOWN. WIDESPREAD POWER OUTAGES. |
| Jul 5, 8:35 PM CDT | HIGH SUST WINDS 18 | 1 S Woodville, WI | MESONET STATION WOODVILLE 1S /VKMDL/. |
| Jul 5, 8:35 PM CDT | TSTM WND DMG | 4 Nnw Plum City, WI | VIOLENT WINDS LOTS OF DAMAGE. AT LEAST 3 LARGE TREES DOWN. |
| Jul 5, 8:35 PM CDT | TORNADO | 4 Nnw Plum City, WI | SURVEY DETERMINED EF0 TORNADO TOUCHED DOWN JUST NORTH OF NUGGET LAKE. MAX WIND SPEEDS 70-80 MPH. PATH LENGTH WAS 1/3 MILE. THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST WINDS ACROSS A BROAD AREA OF PIERCE COUNTY, WITH WINDS ESTIMATED AT 70-80 MPH. |
| Jul 5, 8:36 PM CDT | TSTM WND GST 58 | 2 W Bay City, WI | AWOS STATION RED WING AP /RGK/. |
| Jul 5, 8:36 PM CDT | NON-TSTM WND GST 58 | 2 W Bay City, WI | AWOS STATION RED WING AP /RGK/. |
| Jul 5, 8:39 PM CDT | NON-TSTM WND GST 41 | 1 Nnw Zumbrota, MN | MESONET STATION ZUMBROTA /D8463/. |
| Jul 5, 8:40 PM CDT | TSTM WND DMG | Plum City, WI | TREES SNAPPED OR UPROOTED. |
| Jul 5, 8:42 PM CDT | TSTM WND DMG | Goodhue, MN | LARGE TREE DOWN. |
| Jul 5, 8:45 PM CDT | TORNADO | 6 Se Plum City, WI | SURVEY DETERMINED EF1 TORNADO TOUCHED DOWN IN CENTRAL PEPIN COUNTY, ONE MILE SOUTH OF PORCUPINE. IT TRAVELED TO 3 MILES NORTH-NORTHEAST OF ELLA. MAX WIND SPEEDS AROUND 90 MPH. PATH LENGTH WAS 3.3 MILES. THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST WINDS ACROSS |
| Jul 5, 8:52 PM CDT | NON-TSTM WND GST 36 | 12 Ne Bellechester, MN | MESONET STATION LAKE CITY 2NW /E0486/. |
| Jul 5, 9:55 PM CDT | NON-TSTM WND GST 25 | 2 N New Richmond, WI | AWOS STATION NEW RICHMOND AP /RNH/. |
| Jul 5, 10:00 PM CDT | HIGH SUST WINDS 14 | 1 S Stockholm, WI | MESONET STATION STOCKHOLM 1S (MISS R) /LKCM5/. |
| Jul 5, 10:10 PM CDT | NON-TSTM WND GST 20 | 5 Nw Glenwood City, WI | MESONET STATION GLENWOOD CITY 5WNW /D5828/. |
| Jul 5, 10:30 PM CDT | HIGH SUST WINDS 22 | 1 Sse New Richmond, WI | MESONET STATION NEW RICHMOND /NWRMS/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
379
WWUS83 KMPX 060129
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016
MNZ078-WIZ023>026-060430-
GOODHUE-PEPIN-ST. CROIX-DUNN-PIERCE-
829 PM CDT TUE JUL 5 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS IS AFFECTING THE FOLLOWING
COUNTIES...
GOODHUE...PEPIN...ST. CROIX...DUNN...PIERCE...
AT 827 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRING VALLEY TO GOODHUE.
LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...HUDSON...NEW RICHMOND...CANNON FALLS...
ELLSWORTH...PINE ISLAND...ZUMBROTA...SOMERSET...HAMMOND...
BALDWIN AND KENYON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 3 AND 34.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 103.
THIS INCLUDES THE FOLLOWING LOCATIONS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4420 9303 4450 9300 4454 9279 4471 9270
4518 9271 4518 9215 4460 9199 4456 9204
4442 9208 4441 9210 4445 9224 4445 9243
4437 9243 4436 9255 4420 9256
TIME...MOT...LOC 0127Z 262DEG 14KT 4488 9226 4421 9293
$$
CLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:32 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 5, 6:32 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 632 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 344 PM CDT Tue Jul 5 2016 The line has formed already from Appleton northeast into western Stearns county this afternoon. Confidence is now very high this line will continue strengthening while heading east southeast between the Minnesota River and I-94 for the next couple hours. As it develops a well organized cold pool, widespread wind damage will become the greatest threat with potential for high end wind gusts in excess of 80 mph. The swath of greatest wind damage will likely occur with the apex of the bow, which is currently forecast to track across the western and southern Twin Cities metro to as far south as Mankato - and points southeast later this evening. The SPC Day 1 outlook at 20Z has upgraded this area to a moderate risk with some potential for the line to become a derecho by the time it reaches Minneapolis/St Paul and points south. One thing that will need to be watched is whether a wake low develops, which may bring another round of damaging winds well behind the main thunderstorm activity. This will depend on the strength of the cold pool and forward speed of the line which will be monitored closely. .LONG TERM...(Wednesday night through Tuesday) Issued at 344 PM CDT Tue Jul 5 2016 In the extended we are looking at two periods with better, Thursday and again Monday into Tuesday next week. We will get a brief reprieve from the heat and humidity Friday and Saturday, but that looks to start its return back into the area Sunday out ahead of the system for early next week. Still a good deal of uncertainty with how precip chances will unfold Wednesday night into Thursday with models still showing a good deal of spread with how much convection will be accompanying the warm front as it lifts back north toward MN. Have highest pops during the day Thursday as an inverted trough develops across MN in response to a strong shortwave moving across the Dakotas. This upper low will allow a surface low to develop near Duluth Thursday night, with a good drying west wind and subsidence coming across southern MN, so sped up the departure of pops across MN Thursday night. Lingered some chance pops north of I-94 on Friday as they will be within the cyclonic flow and cold pool of a closed h5 low going across NW WI. This looks to be predominately diurnally driven, with weak instability limiting any severe threat on Friday. The nicest day of the week looks to line up perfectly with Saturday as high pressure moves across the state. This high will be off into the Great Lakes by Saturday night, with a strong return flow developing. Eventually this return flow will see a warm front come back on Sunday/Sunday night. The GFS/ECMWF keep us mainly dry through the weekend, but the Canadian shows a healthy burst of convection developing Sunday ahead of the warm front, which is why we maintained PoPs across MN as there will certainly be a good increase in elevated instability as the warm front moves in, so a thunder threat Sunday/Sunday night is certainly plausible, even if the ECMWF/GFS don't show anything at the moment. For the beginning of next week, the GFS/ECMWF show a low becoming occluded as it moves into southern Saskatchewan. Cold front associated with this low will move across MN on Monday, but will be running into a developing upper ridge as heights rise in response to the deepening low to our NW. This ridging and the stalling of the surface low in southern Canada will slow down the progress of the front, with the threat for showers and thunderstorms continuing for eastern MN and western WI going into Tuesday. Surface dewpoints ahead of the front will increase into the lower 70s and with temperatures again increasing into at least the mid/upper 80s, we should see another highly moist and unstable environment with the risk of severe weather and excessive rainfall returning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Jul 5 2016 Lines of thunderstorms developing along a front in southern Minnesota will be the main aviation concern in the next 6 hours with torrential rainfall, gusty winds, and very low visibilities of 1 mile or less. In addition, a few storms have produced wind gusts in excess of 50 knots. However, this will likely be very localized with mostly gusty winds of 20 to 40 knots. The best scenario is to continue thunderstorms along a line from KRWF to KMSP to KRNH with occasional visibilities dropping to 1-2 miles. Elsewhere, in central Minnesota, most of the thunderstorms will be far enough south to hold on to VFR conditions. After midnight, conditions will improve with VFR conditions expected through the remainder of the night and into Wednesday afternoon. Winds will eventually become more north- northeast. KMSP... As with the line of thunderstorms continued to build west to the South Dakota border, will leave thunder in the vicinity along with a temporary period of 2 miles in heavier rainfall. The strongest winds /gusts of 40 knots or more/ will have ended by 0030z, with only occasionally having a gust of 25-35 knots in the stronger storms. Conditions will improve after 3z with the best conditions after 6z along with winds slowly becoming more north-northeast. /OUTLOOK FOR KMSP/ Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts. Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...MPG AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:05 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 305 PM CDT TUE JUL 5 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 062015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 305 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD WIND DAMAGE IS EXPECTED ACROSS CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...INCLUDING IN THE TWIN CITIES METRO AREA...WITH SOME LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN MINNESOTA AND AN ENHANCED RISK ELSEWHERE. HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. BORGHOFF
In the hours before
Local storm report, Jul 5, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 1 ESE PRESCOTT 44.75N 92.77W
07/05/2016 PIERCE WI PUBLIC
10-12" ASPEN UPROOTED AND BLOCKING ROAD ON
HOLLISTER STREET (570TH AVE) IN PRESCOTT.
POWER AND PHONE LINES WERE DOWNED BY THE
TREE. REPORTED TO PIERCE COUNTY DISPATCH VIA
MDC AND RADIO.
&&
CARLYONLocal storm report, Jul 5, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 7 N WANAMINGO 44.40N 92.78W
07/05/2016 GOODHUE MN NWS EMPLOYEE
3 TO 4 TREES SNAPPED.
&&
CARLYONLocal storm report, Jul 5, 8:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG NEW BRIGHTON 45.07N 93.20W
07/05/2016 RAMSEY MN AMATEUR RADIO
SEVERAL 6 INCH BRANCHES DOWN NEAR CITY HALL
SW CORNER OF I-35 AND -694.
&&
CARLYONLocal storm report, Jul 5, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG NERSTRAND 44.34N 93.06W
07/05/2016 RICE MN EMERGENCY MNGR
NUMEROUS TREES DOWN UP TO 1.5 FT DIAMETER. .
&&
CARLYONLocal storm report, Jul 5, 8:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 N GOLDEN VALLEY 45.00N 93.36W
07/05/2016 HENNEPIN MN EMERGENCY MNGR
18 INCH DIAMETER TREE DOWN. TIME ESTIMATED.
&&
CARLYONSpecial weather statement, Jul 5, 8:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016
MNZ078-WIZ023>026-060430-
GOODHUE-PEPIN-ST. CROIX-DUNN-PIERCE-
829 PM CDT TUE JUL 5 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS IS AFFECTING THE FOLLOWING
COUNTIES...
GOODHUE...PEPIN...ST. CROIX...DUNN...PIERCE...
AT 827 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRING VALLEY TO GOODHUE.
LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...HUDSON...NEW RICHMOND...CANNON FALLS...
ELLSWORTH...PINE ISLAND...ZUMBROTA...SOMERSET...HAMMOND...
BALDWIN AND KENYON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 3 AND 34.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 103.
THIS INCLUDES THE FOLLOWING LOCATIONS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4420 9303 4450 9300 4454 9279 4471 9270
4518 9271 4518 9215 4460 9199 4456 9204
4442 9208 4441 9210 4445 9224 4445 9243
4437 9243 4436 9255 4420 9256
TIME...MOT...LOC 0127Z 262DEG 14KT 4488 9226 4421 9293
CLFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:16 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey | 4 hr |
| Jul 5, 7:20 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 55 min |
| Jul 5, 7:24 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 29 min |
| Jul 5, 7:32 PM CDT | Special Weather Statement | MPX | Brown, Carver, Dakota, Le Sueur, Nicollet, Rice and 2 more | 118 min |
| Jul 5, 7:41 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 64 min |
| Jul 5, 7:56 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 64 min |
| Jul 5, 7:13 PM CDT | Special Weather Statement | MPX | Pierce | 47 min |
| Jul 5, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 62 min |
| Jul 5, 8:26 PM CDT | Tornado Warning | MPX | Pepin, Pierce | 34 min |
| Jul 5, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin | 61 min |
| Jul 5, 9:20 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 55 min |
Nearby
Special Weather Statements in Wisconsin, 2016Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.